The patient described in the question stem is most likely suffering from hypophosphatemia secondary to refeeding, a common occurrence in alcoholics.
Chronic alcoholics are often phosphate-depleted. Poor PO intake of phosphate and vitamin D contribute to the deficiency, and the problem is compounded by diarrheal losses of phosphate. Vitamin D deficiency may induce a secondary hyperparathyroidism, further worsening the phosphate deficiency through urinary phosphate wasting.
Shift of phosphate from the intracellular to the extracellular space allows the body to compensate and accounts for the normal laboratory findings in this patient. Refeeding triggers an increased release of insulin, shifting phosphate back into the cells. Respiratory alkalosis may also occur in alcoholics experiencing withdrawal, which further facilitates phosphate shift into the cells.
Kulick and Deen report that although refeeding syndrome is more common with parenteral nutrition, it may occur with enteral and oral nutrition as well. Refeeding syndrome results from the rapid reintroduction of carbohydrates, shifting metabolism from catabolic to anabolic and causing insulin release which pushes electrolytes into cells. They recommend that nutrition support start at one-third or one-fourth of nutritional requirements and gradually be increased over five to seven days.
Marinella reviews refeeding syndrome. "Refeeding syndrome is a term that refers to various metabolic abnormalities that may complicate carbohydrate administration in subnourished patient populations. Hypophosphatemia is the most well-known, and perhaps most significant, element of the refeeding syndrome and may result in sudden death, rhabdomyolysis, red cell dysfunction, and respiratory insufficiency."
Answer 1: Hypomagnesemia causes torsades des pointes, ventricular fibrillation, atrial fibrillation, hyperreflexia, and tetany. It is also associated with alcoholism.
Answer 2: The patient is being infused with IV glucose, making hypoglycemia unlikely. Hypoglycemia does not explain the symptoms seen in this patient.
Answer 3: Hyponatremia presents with nausea, vomiting, confusion, muscle cramps, and lethargy. These symptoms are not present in this patient.
Answer 5: Hypocalcemia presents with abdominal pain, muscle cramps, dyspnea, convulsions, mental status changes, and tetany.
Kulick and Deen. Specialized Nutrition Support. Am Fam Physician. 2011 Jan 15;83(2):173-183.
PMID:21243993 (Link to Abstract)
Marinella MA. Refeeding syndrome and hypophosphatemia. J Intensive Care Med. 2005 May-Jun;20(3):155-9. Review.
PMID:15888903 (Link to Abstract)